Limits...
Severe Infliximab-Induced Alopecia and Scalp Psoriasis in a Woman with Crohn ’ s Disease: Dramatic Improvement after Drug Discontinuation and Treatment with Adjuvant Systemic and Topical Therapies

View Article: PubMed Central - PubMed

ABSTRACT

Scalp psoriasis with alopecia is a rare cutaneous reaction to tumor necrosis factor alpha antagonists. This reaction often reverses with discontinuation of the offending drug and initiation of topical treatments; however, irreversible hair loss may occur if a scarring alopecia develops. We describe a woman with Crohn’s disease who developed scalp psoriasis and alopecia secondary to infliximab. She had a remarkable recovery after discontinuation of infliximab and treatment with oral minocycline and topical therapy: mineral oil under occlusion, betamethasone lotion, and sequential coal tar, salicylic acid, and ketoconazole shampoos each day. The patient’s alopecia completely resolved within 4 months of initiating this treatment regimen. In summary, early diagnosis of alopecia secondary to tumor necrosis factor alpha antagonist therapy is crucial in preventing diffuse alopecia and scalp psoriasis. In addition to discontinuing the offending agent, initiating aggressive adjuvant treatment with an oral antibiotic, topical therapies, or both, should be considered to reverse tumor necrosis factor alpha antagonist-induced alopecia and/or scalp psoriasis.

No MeSH data available.


Related in: MedlinePlus

The scalp of a 23-year-old female who had been receiving infliximab to treat Crohn’s disease. An erythematous plaque with overlying scale and diffuse alopecia is noted
© Copyright Policy
Related In: Results  -  Collection


getmorefigures.php?uid=PMC5120642&req=5

Fig1: The scalp of a 23-year-old female who had been receiving infliximab to treat Crohn’s disease. An erythematous plaque with overlying scale and diffuse alopecia is noted

Mentions: At that time, her scalp examination showed diffuse alopecia and an erythematous plaque with superficial scaling (Fig. 1). A punch biopsy of the scalp was performed, and histopathologic examination revealed chronic folliculitis and perifolliculitis with dermal scarring and naked hair shafts in the dermal stroma. These histopathologic findings were consistent with a diagnosis of folliculitis decalvans.Fig. 1


Severe Infliximab-Induced Alopecia and Scalp Psoriasis in a Woman with Crohn ’ s Disease: Dramatic Improvement after Drug Discontinuation and Treatment with Adjuvant Systemic and Topical Therapies
The scalp of a 23-year-old female who had been receiving infliximab to treat Crohn’s disease. An erythematous plaque with overlying scale and diffuse alopecia is noted
© Copyright Policy
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC5120642&req=5

Fig1: The scalp of a 23-year-old female who had been receiving infliximab to treat Crohn’s disease. An erythematous plaque with overlying scale and diffuse alopecia is noted
Mentions: At that time, her scalp examination showed diffuse alopecia and an erythematous plaque with superficial scaling (Fig. 1). A punch biopsy of the scalp was performed, and histopathologic examination revealed chronic folliculitis and perifolliculitis with dermal scarring and naked hair shafts in the dermal stroma. These histopathologic findings were consistent with a diagnosis of folliculitis decalvans.Fig. 1

View Article: PubMed Central - PubMed

ABSTRACT

Scalp psoriasis with alopecia is a rare cutaneous reaction to tumor necrosis factor alpha antagonists. This reaction often reverses with discontinuation of the offending drug and initiation of topical treatments; however, irreversible hair loss may occur if a scarring alopecia develops. We describe a woman with Crohn’s disease who developed scalp psoriasis and alopecia secondary to infliximab. She had a remarkable recovery after discontinuation of infliximab and treatment with oral minocycline and topical therapy: mineral oil under occlusion, betamethasone lotion, and sequential coal tar, salicylic acid, and ketoconazole shampoos each day. The patient’s alopecia completely resolved within 4 months of initiating this treatment regimen. In summary, early diagnosis of alopecia secondary to tumor necrosis factor alpha antagonist therapy is crucial in preventing diffuse alopecia and scalp psoriasis. In addition to discontinuing the offending agent, initiating aggressive adjuvant treatment with an oral antibiotic, topical therapies, or both, should be considered to reverse tumor necrosis factor alpha antagonist-induced alopecia and/or scalp psoriasis.

No MeSH data available.


Related in: MedlinePlus